Automorphism groups of circulant digraphs with applications to semigroup theory

  • João Araújo
  • Wolfram Bentz
  • Edward Dobson
  • Janusz Konieczny
  • Joy Morris


We characterize the automorphism groups of circulant digraphs whose connection sets are relatively small, and of unit circulant digraphs. For each class, we either explicitly determine the automorphism group or we show that the graph is a “normal” circulant, so the automorphism group is contained in the normalizer of a cycle. Then we use these characterizations to prove results on the automorphisms of the endomorphism monoids of those digraphs. The paper ends with a list of open problems on graphs, number theory, groups and semigroups.

Mathematics Subject Classification (2000)

05C25 20M20 20B25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. E. Adams, S. Bulman-Fleming and M. Gould: Endomorphism properties of algebraic structures, in: Proceedings of the Tennessee Topology Conference (Nashville, TN, 1996), 1–17, World Sci. Publishing, River Edge, NJ, 1997.Google Scholar
  2. [2]
    R. Akhtar, T. Jackson-Henderson, R. Karpman, M. Boggess, I. Jiménez, A. Kinzel and D. Pritikin: On the unitary Cayley graph of a finite ring, Electron. J. Combin. 16 (2009), no. 1, Research Paper 117, 13.MathSciNetMATHGoogle Scholar
  3. [3]
    B. Alspach and T. D. Parsons: Isomorphism of circulant graphs and digraphs, Discrete Math. 25 (1979), 97–108.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    J. Araújo, E. Dobson and J. Konieczny: Automorphisms of endomorphism semigroups of re exive digraphs, Math. Nachr. 283 (2010), 939–964.MathSciNetMATHGoogle Scholar
  5. [5]
    J. Araújo, V. H. Fernandes, M. Jesus, V. Maltcev and J. D. Mitchell: Automorphisms of partial endomorphism semigroups, Publicationes Mathematicae Debrecen 79 (1–2) (2011), 23–39.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    J. Araújo and M. Kinyon: Inverse semigroups with idempotent-fixing automorphisms, Semigroup Forum 89 (2014), 469–474.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    J. Araújo and J. Konieczny: Dense relations are determined by their endomorphism monoids, Semigroup Forum 70 (2005), 302–306.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    J. Araújo and J. Konieczny: Automorphism groups of centralizers of idempotents, J. Algebra 269 (2003), 227–239.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    J. Araújo and J. Konieczny: Automorphisms of the endomorphism monoids of relatively free bands, Proc. Edinb. Math. Soc. (2) 50 (2007), 1–21.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    J. Araújo and J. Konieczny: A method of finding automorphism groups of endomorphism monoids of relational systems, Discrete Math. 307(13), (2007), 1609–1620.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    J. Araújo and J. Konieczny: Automorphisms of endomorphism monoids of 1simple free algebras, Comm. Algebra 37 (2009), 83–94.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    J. Araújo and J. Konieczny: General theorems on automorphisms of semigroups and their applications, Journal of the Australian Mathematical Society 87 (2009), 1–17.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    L. Babai: Isomorphism problem for a class of point-symmetric structures, Acta Math. Acad. Sci. Hungar. 29 (1977), 329–336.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    S. Bhoumik, E. Dobson and J. Morris: Asymptotic automorphism groups of circulant graphs and digraphs, Ars Math. Contemp., 7 (2014), 487–506.MathSciNetMATHGoogle Scholar
  15. [15]
    P. J. Cameron, M. Giudici, G. A. Jones, W. M. Kantor, M. H. Klin, D. Marušič and L. A. Nowitz: Transitive permutation groups without semiregular subgroups, J. London Math. Soc. (2) 66 (2002), 325–333.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    J. D. Dixon and B. Mortimer: Permutation groups, Graduate Texts in Mathematics, vol. 163, Springer-Verlag, New York, 1996.CrossRefMATHGoogle Scholar
  17. [17]
    E. Dobson and J. Morris: Toida’s conjecture is true, Electron. J. Combin. 9 (2002), Research Paper 35 (electronic).MathSciNetMATHGoogle Scholar
  18. [18]
    E. Dobson and J. Morris: On automorphism groups of circulant digraphs of squarefree order, Discrete Math. 299 (2005), 79–98.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    E. Dobson and J. Morris: Automorphism groups of wreath product digraphs, Electron. J. Combin. 16 (2009), Research Paper 17.MathSciNetMATHGoogle Scholar
  20. [20]
    S. A. Evdokimov and I. N. Ponomarenko: Characterization of cyclotomic schemes and normal Schur rings over a cyclic group, St. Petersburg Math. J. 14 (2003), 189–221.MathSciNetMATHGoogle Scholar
  21. [21]
    W. Klotz and T. Sander: Some properties of unitary Cayley graphs, Electron. J. Combin. 14 (2007), Research Paper 45 (electronic).MathSciNetMATHGoogle Scholar
  22. [22]
    L. M. Gluskín: Semi-groups of isotone transformations Uspehi Mat. Nauk 16 (1961), 157–162, (Russian).Google Scholar
  23. [23]
    K. H. Leung and S. H. Man: On Schur rings over cyclic groups II, J. Algebra 183 (1996), 273–285.MathSciNetCrossRefMATHGoogle Scholar
  24. [24]
    K. H. Leung and S. H. Man: On Schur rings over cyclic groups, Israel J. Math. 106 (1998), 251–267.MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    I. Levi: Automorphisms of normal transformation semigroups, Proc. Edinburgh Math. Soc. (2) 28 (1985), 185–205.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    I. Levi: Automorphisms of normal partial transformation semigroups, Glasgow Math. J. 29 (1987), 149–157.MathSciNetCrossRefMATHGoogle Scholar
  27. [27]
    I. Levi: On the inner automorphisms of finite transformation semigroups, Proc. Edinburgh Math. Soc. (2) 39 (1996), 27–30.MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    C. H. Li: On isomorphisms of connected Cayley graphs, Discrete Math. 178 (1998), 109–122.MathSciNetCrossRefMATHGoogle Scholar
  29. [29]
    C. H. Li: Permutation groups with a cyclic regular subgroup and arc transitive circulants, J. Algebraic Combin. 21 (2005), 131–136.MathSciNetCrossRefMATHGoogle Scholar
  30. [30]
    A. E. Liber: On symmetric generalized groups, Mat. Sbornik N. S. 33 (1953), 531–544 (Russian).MathSciNetGoogle Scholar
  31. [31]
    K. D. Magill: Semigroup structures for families of functions, I. Some homomorphism theorems, J. Austral. Math. Soc. 7 (1967), 81–94.MathSciNetCrossRefMATHGoogle Scholar
  32. [32]
    A. I. Mal’cev: Symmetric groupoids, Mat. Sbornik N. S. 31 (1952), 136–151 (Russian).MathSciNetGoogle Scholar
  33. [33]
    G. Mashevitzky, B. M. Schein and G. I. Zhitomirski: Automorphisms of the endomorphism semigroup of a free inverse semigroup, Comm. Alg. 34 (2006), 3569–3584.MathSciNetCrossRefMATHGoogle Scholar
  34. [34]
    J. D. P. Meldrum: ‘Wreath products of groups and semigroups,” Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 74, Longman, Harlow, 1995.MATHGoogle Scholar
  35. [35]
    M. Muzychuk, M. Klin and R. Pöschel: The isomorphism problem for circulant graphs via Schur ring theory, Codes and association schemes (Piscataway, NJ, 1999), 241–264, DIMACS Ser. Discrete Math. Theoret. Comput. Sci., vol. 56, Amer. Math. Soc., Providence, RI, 2001.MATHGoogle Scholar
  36. [36]
    J. Schreier: Über Abbildungen einer abstrakten Menge Auf ihre Teilmengen, Fund. Math. 28 (1936), 261–264.MATHGoogle Scholar
  37. [37]
    R. P. Sullivan: Automorphisms of transformation semigroups, J. Australian Math. Soc. 20 (1975), part 1, 77–84.MathSciNetCrossRefMATHGoogle Scholar
  38. [38]
    È. G. šutov: Homomorphisms of the semigroup of all partial transformations, Izv. Vysš. Učebn. Zaved. Matematika 3 (1961), 177–184 (Russian).MathSciNetGoogle Scholar
  39. [39]
    J. S. V. Symons: Normal transformation semigroups, J. Austral. Math. Soc. Ser. A 22 (1976), 385–390.MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    W. T. Tutte: A family of cubical graphs, Proc. Cambridge Philos. Soc. 43 (1947), 459–474.MathSciNetCrossRefMATHGoogle Scholar
  41. [41]
    Ju. M. Važenin: The elementary definability and elementary characterizability of classes of re exive graphs, Izv. Vyss. Ucebn. Matematika 122 (1972), 3–11 (Russian).Google Scholar
  42. [42]
    H. Wielandt: Permutation groups through invariant relations and invariant functions, lectures given at The Ohio State University, Columbus, Ohio, 1969.Google Scholar
  43. [43]
    H. Wielandt:’ Mathematische Werke/Mathematical works. Vol. 1,” Walter de Gruyter & Co., Berlin, 1994.MATHGoogle Scholar
  44. [44]
    M. Y. Xu: Automorphism groups and isomorphisms of Cayley digraphs, Discrete Math. 182 (1998), 309–319.MathSciNetCrossRefMATHGoogle Scholar
  45. [45]
    H. Yang and X. Yang: Automorphisms of partition order-decreasing transformation monoids, Semigroup Forum 85 (2012), 513–524.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • João Araújo
    • 1
  • Wolfram Bentz
    • 2
  • Edward Dobson
    • 3
    • 4
  • Janusz Konieczny
    • 5
  • Joy Morris
    • 6
  1. 1.Universidade Aberta and CEMAT-Ciências Faculdade de CiênciasUniversidade de LisboaLisboaPortugal
  2. 2.School of Mathematics and Physical SciencesUniversity of HullKingston upon HullUK
  3. 3.Department of Mathematics and StatisticsMississippi State University PO Drawer MAMississippi StateUSA
  4. 4.IAMUniversity of PrimorskaKoperSlovenia
  5. 5.Department of MathematicsUniversity of Mary WashingtonFredericksburgUSA
  6. 6.Department of Math and CSUniversity of LethbridgeLethbridgeCanada

Personalised recommendations